K-2 Overdoses: Austin paramedics seeing patients in 'zombie-like - MyFoxAustin.com | KTBC Fox 7 | News, Weather, Sports

K-2 Overdoses: Austin paramedics seeing patients in 'zombie-like' states

Posted: Updated:
K-2, Spice...whatever you want to call it, experts have been calling it dangerous for several years now.

It's supposed to mimic the effects of marijuana and you could find it at your local head shop until 2011 when it was made illegal.
   
Commander Jonathan Mudge with Austin Travis-County EMS says since Wednesday, they've responded to 27 K-2 overdose calls.

"We've found people in unconscious states, catatonic, and then progressing to violent states and being extremely combative for our responders," Mudge said.

Paramedic Ryan Burger has seen some of the chaos first hand.  He describes some of the patients as being in zombie-like states before getting violent.

"It's always scary to be in a situation like that especially because it's so sudden.  Thankfully because we've been seeing it, we're prepared for it.  So that mitigates the 'scary' factor but sometimes it's still unexpected," Burger said.

This week, Fox 7 spoke with an Austin woman who only wants us to refer to her as Erin.

Her daughter Jodi was put in the hospital for K-2 on two separate occasions.

The first time, her boyfriend found her unconscious and foaming at the mouth.

"She started trying to swing at him, she was violent with him.  He said 'I called 911, what is wrong with you?  What happened?'" she said.

Commander Mudge says Austin Police are working on pinpointing the reason for this spike in overdoses.  He says any ideas at this point are speculation.

"It's possible that the drug has been laced with a different drug and is being distributed differently by dealers," Mudge said.

Erin's daughter Jodi is in a 6 month rehab program right now.

She hopes anyone thinking of taking K-2...won't.

"It's not something to mess around with, that stuff will kill you.  And it will permanently mess you up.  She now, according to the doctors could possibly have short term memory loss for the rest of her life because of this," she said.

This problem has spread to other cities.
   
In Dallas this week, one hospital saw 22 K-2 overdoses in a 24 hour period.  Another had 10.
   
Here in Austin, police say if you get approached by someone downtown trying to sell you K-2, call 911 and describe what they looked like so they can catch them.
Powered by WorldNow

KTBC FOX 7
119 East 10th Street
Austin, TX 78701

Phone: (512) 476-7777
Fax: (512) 495-7001

Didn't find what you were looking for?
All content © Copyright 2000 - 2014 Fox Television Stations, Inc. and Worldnow. All Rights Reserved.
Privacy Policy | Terms of Service | Ad Choices